Minnesota, 2020

Hail in Minnesota, April 6, 2020

April 6, 2020 · NWS ABR · 1 event in 1 county or zone

Quarter size hail occurred in Collis in west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Quarter size hail occurred in Collis in west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 6, 8:47 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 6, 8:47 PM CST, 1 hour 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
947 PM CDT Mon Apr 6 2020

.UPDATE...
Issued at 942 PM CDT Mon Apr 6 2020

Chasing a few strong/severe storms this evening. MUCAPES upwards
of 1500 j/kg and strong shear north of sfc low enough to get
isolated storms going this evening. Mid level lapse rates are
steep, but LL lapse rates not so much, probably why haven't had
much in the way of winds with the storms. However, cold spring
freezing levels and steep lapse rates lead to a report of golf
balls. I guess spring is here! Expect activity to continue moving
east through the rest of the evening with isolated strong/severe
through midnight possible.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 254 PM CDT Mon Apr 6 2020

Forecast challenges surround the isolated/scattered shower or
thunderstorm potential with two frontal passages working through the
region tonight and again tomorrow night.

Currently...It's sunny and warm across the James River valley over
into the Missouri River valley of the CWA. Temperatures across those
areas are warming into the 60s and 70s on a southerly wind. Out over
the Prairie Coteau and into west central Minnesota, still trying to
work over/mix out the stratus clouds that are creating a partly to
mostly cloudy sky this afternoon. Temperatures have only managed to
warm into the 50s to low 60s there, on southerly winds. There is a
lee-of-the-Black-Hills surface low/trof positioned across central
South Dakota, which may end up serving as a focus mechanism for a
storm or two through late this evening, while the surface cold front
that's supposed to move through the region later tonight is analyzed
just now moving into north central Montana, heading toward eastern
Montana.

Coverage this evening/overnight of showers/storms will probably be
isolated at best, but could see convection popping up pretty much
anywhere over the CWA. Prior to the cold front's passage, there will
be a completely separate low level forcing mechanism in place (lee-
of-the-Black-Hills surface low/trof) sitting out over central South
Dakota this evening. The atmosphere/boundary layer out there this
afternoon/evening could be characterized as "well mixed/deeply
mixed", so a shower/storm or two developing there early on with the
potential to produce some gusty winds (DCAPE ~ 900-1100J/KG) is
certainly within the realm of possible. Later tonight, where SPC has
upgraded a few counties across far northeast South Dakota and west
central MN to a marginal risk of severe weather (hail mainly), a few
additional showers/storms may be forced/produced by a cold front and
associated area of low pressure aloft that will be working from west
to east across the region. Low temperatures tonight will not be all
that cold, probably a handful of degrees above climo normal, in
fact, especially with the night-time boundary layer expecting to
maintain some mixing-ability on post-frontal northwesterly winds.

A dry and warm Tuesday is still expected with a very brief bubble of
surface high pressure working over the region in between cold
frontal boundaries. Despite the mixing air on Tuesday being anywhere
from 3C to 5C degrees cooler than today's mixing air, the westerly
component of wind in that mixing layer should prove adequate enough
to warm most areas of the CWA back up into the upper 50s to upper
60s.

The much advertised strong cold frontal passage is still in store
for Tuesday night. And, while the winds behind this front will again
become northwesterly, the truly strong blustery nature of those
winds won't be felt until Wednesday. But, what could be felt Tuesday
night are few more showers/weak thunderstorms, potentially
developing along/behind the front as it passes through the region
from northwest to southeast. Again, the mixy nature of post-cold
frontal winds Tuesday night should help to hold the mercury up some.
Low temperatures Tuesday night, at this point, are not expected to
dip down below the freezing mark over the vast majority of the CWA.

.LONG TERM...(Wednesday through Monday)
Issued at 254 PM CDT Mon Apr 6 2020

Expect a windy Wednesday. We won't be able to rule out light rain
over our far eastern counties, but little to no precipitation is
expected as large 500mb low over central Canada pushes a significant
trough across the area with cold air rushing in on northwesterly
winds. 850mb temperatures are expected to fall from +5 to -3C
(lowest northwest) to 0 to -3C (lowest northeast) by the end of the
day. Although it will be difficult to counteract the April sun,
surface temperatures will only rise a few degrees and stay about 5
degrees below average for that date. Far northeastern SD and west-
central will remain in the cooler air and closer to the exiting
500mb low, with off and on cloud cover lingering through the day
Thursday. Otherwise, cold high pressure will continue to sink in
from the northwest and be overhead by 00Z Friday. Expect a period of
breezy to windy conditions Wednesday, relaxing west to east Thursday.

Friday night through the weekend could bring some more light
precipitation thanks to a couple of areas of low pressure at the
surface nearing from the north and south, as another broad 500mb
trof sinks in from the northwest. Expect another punch of cold
air this weekend, with highs struggling to get into the mid 40s
Sunday and Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 617 PM CDT Mon Apr 6 2020

VFR skies/vsbys are expected through tonight across the region,
except for patchy late night fog around KABR/KATY. Isolated
showers and thunderstorms are possible this evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...Dorn
LONG TERM...KF
AVIATION...TDK
Hazardous weather outlook, Apr 6, 2:00 PM CST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
300 PM CDT Mon Apr 6 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-072000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
300 PM CDT Mon Apr 6 2020 /200 PM MDT Mon Apr 6 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

An isolated shower or thunderstorm is possible this evening and
tonight. Gusty winds and some hail could accompany thunderstorms this
evening and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Dorn

In the hours before

Local storm report, Apr 6, 8:08 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
908 PM CDT MON APR 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             BARNARD                 45.73N 98.50W
04/06/2020  M0.88 INCH       BROWN              SD   TRAINED SPOTTER

&&

RV
Local storm report, Apr 6, 8:36 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
936 PM CDT MON APR 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             5 SSE HOUGHTON          45.69N 98.17W
04/06/2020  E1.75 INCH       BROWN              SD   PUBLIC

            LARGEST STONES WERE GOLF BALL SIZE WITH
            PLENTY OF SMALLER SIZE STONES.

&&

RV
Local storm report, Apr 6, 8:41 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
941 PM CDT MON APR 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             1 N CLAREMONT           45.68N 98.02W
04/06/2020  M1.50 INCH       BROWN              SD   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA. TIME
            ESTIMATED FROM RADAR.

&&

RV
Local storm report, Apr 6, 8:55 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT MON APR 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             7 NNE LANGFORD          45.69N 97.78W
04/06/2020  E1.00 INCH       MARSHALL           SD   TRAINED SPOTTER

            MOSTLY NICKEL SIZE WITH SOME QUARTER SIZE.

&&

RV
Local storm report, Apr 6, 9:37 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1037 PM CDT MON APR 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     HAIL             SISSETON                45.66N 97.05W
04/06/2020  E1.00 INCH       ROBERTS            SD   CO-OP OBSERVER

&&

MC
Special weather statement, Apr 6, 9:43 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1043 PM CDT Mon Apr 6 2020

MNZ039-046-SDZ008-070415-
Traverse MN-Big Stone MN-Roberts SD-
1043 PM CDT Mon Apr 6 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN TRAVERSE...NORTHWESTERN
BIG STONE AND CENTRAL ROBERTS COUNTIES UNTIL 1115 PM CDT...

At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Traverse Housing Units, or 10 miles east of Sisseton, moving
east at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wheaton, Browns Valley, Dumont, Halls Landing, Lake Traverse, Lake
Traverse Housing Units, Siloah Country Church, Collis, Dakota
Connection & Casino, Rainbow Island, Silver Bridge and Traverse
Country Park.

LAT...LON 4558 9697 4577 9700 4582 9643 4558 9641
TIME...MOT...LOC 0343Z 266DEG 38KT 4566 9683

TDK

The radar

The Aberdeen radar (KABR), 157 km away, was scanning. The volume nearest the first event began at 04:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Traverse

When
April 6, 10:25 PM CST
Where
Traverse County, 0.48 mi E of Collis
Measured
1 in hail
Reported by
Public
Coordinates
45.650, -96.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889336.